Nebraska, 2013

Hail and Damaging Winds in Nebraska, May 19, 2013

May 19, 2013 · NWS OAX · 11 events in 6 counties and zones

As low pressure aloft deepened from western Nebraska into South Dakota, thunderstorms developed across central and eastern Nebraska during the early to mid afternoon hours. Temperatures climbed into the 70s and 80s and dew point temperatures in the 60s created moderately unstable conditions across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

As low pressure aloft deepened from western Nebraska into South Dakota, thunderstorms developed across central and eastern Nebraska during the early to mid afternoon hours. Temperatures climbed into the 70s and 80s and dew point temperatures in the 60s created moderately unstable conditions across the region. Several lines of severe thunderstorms moved across the area producing some wind damage along with several reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 19, 11:29 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, May 19, 11:29 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1229 PM CDT SUN MAY 19 2013

.AVIATION...18Z TAFS FOR KOFK...KLNK AND KOMA.

SCATTERED THUNDERSTORMS COULD AFFECT ALL EASTERN NEBRASKA TAF
SITES THROUGH THE EVENING. KOFK WILL SEE SCATTERED THUNDERSTORMS
THROUGH ABOUT 21Z BEFORE A BREAK IN THE ACTION THERE. AT KLNK AND
KOMA...MOST STORMS WILL REMAIN WEST OF THE TAF SITE THROUGH 00Z
BEFORE A BAND OF STORMS SWEEPS THROUGH. WHILE STORMS COULD POP AT
JUST ABOUT ANY TIME DURING THE AFTERNOON AND EVENING...TAFS WERE
WRITTEN TO INCLUDE A 2 TO 4 HOUR WINDOW OF MOST LIKELY STORM
ACTIVITY. EACH ROUND OF STORMS WILL BRING AT LEAST MVFR
CONDITIONS...BUT IFR CIGS/VSBYS CAN BE EXPECTED WITHIN
THUNDERSTORM AREAS. MOST OF THE ACTIVITY SHOULD BE MOVING EAST OF
TAF SITES BY 04-06Z TIME FRAME...BUT MORE SHOWERS WILL LIKELY
FILTER INTO KOFK FROM THE NORTHWEST AFTER 06Z. VFR CONDITIONS ARE
EXPECTED OUTSIDE OF ANY PRECIPITATION.

DERGAN

&&

.PREV DISCUSSION... /ISSUED 1132 AM CDT SUN MAY 19 2013/

UPDATE...
A COUPLE OF VORTICITY MAXIMA WERE NOTED ON SATELLITE AND RADAR LATE
THIS MORNING...ONE LIFTING NORTH INTO NORTHWEST IOWA...AND ANOTHER
MOVING NORTHEAST INTO NORTH CENTRAL NEBRASKA. EASTERN VORT WAS
TAKING SHOWERS AND ISOLATED THUNDERSTORMS WITH IT...SO EXPECT A FEW
MORE HOURS OF PESKY SHOWERS IN WEST CENTRAL IOWA. TO THE
WEST...SHOWERS AND THUNDERSTORMS WERE BEGINNING TO FIRE ALONG A
SPOKE OF VORTICITY AROUND WESTERN CENTER...BUBBLING UP IN OUR FAR
WESTERN CWA. NOT EXPECTING ANYTHING MAJOR WITH THESE STORMS AS
INSTABILITY HAS REMAINED IN CHECK DUE TO LINGERING MORNING RAINS.

HOWEVER INSTABILITY IS EXPECTED TO INCREASE MARKEDLY ACROSS A GOOD
PART OF EASTERN NEBRASKA AND WESTERN IOWA THIS AFTERNOON AS
SOUTHERLY FLOW DRAWS MOISTENING LOW LEVEL AIR NORTH AND MID LEVEL
TEMPERATURES COOL WITH APPROACH OF UPPER TROUGH/LOW. MID LEVEL LAPSE
RATES GREATER THAN 8 C/KM ARE EXPECTED. RAP CAPE FORECASTS SUGGEST
SURFACE BASED VALUES WILL APPROACH 2500 J/KG OVER THE SOUTHERN HALF
OF OUR CWA WHERE SUNSHINE IS MOST LIKELY AND SOUTH OF WARM FRONTAL
BOUNDARY SLOWLY LIFTING TOWARD OR JUST NORTH OF INTERSTATE 80 BY MID
AFTERNOON. SHEAR PROFILES WILL BE WEAKENING WITH TIME WITH APPROACH
OF UPPER/SURFACE LOWS...BUT 40 TO 50KT OF 0-6KM BULK SHEAR IS STILL
EXPECTED ACROSS SOUTHEAST NEBRASKA THROUGH 00Z..COINCIDENT WITH
RELATIVE MAXIMUM IN CAPE FIELD. AND 0-1KM STORM-RELATIVE HELICITY
APPROACHES 120. SO AT LEAST MODERATE INSTABILITY WILL BRING A HAIL
THREAT TO MUCH OF THE SOUTHEAST HALF OF THE CWA...WHILE SHEAR
PROFILES ARE MORE FAVORABLE TO A VARIETY OF SEVERE MODES FARTHER TO
THE SOUTHEAST. WHILE TORNADO THREAT LOOKS TO BE LOWER THAN WHAT THE
MODELS SHOWED YESTERDAY...IT IS CERTAINLY NOT ZERO IN FAR SOUTHEAST
NEBRASKA.

AM EXPECTING CONTINUED DEVELOPMENT OF SCATTERED THUNDERSTORMS
THROUGH THE AFTERNOON AS BROAD ASCENT OVERSPREADS THE AREA AHEAD OF
UPPER LOW. A COUPLE OF CLUSTERS OR LINES COULD FORM FROM TIME TO
TIME IN OUR WEST OR SOUTHWEST CWA AND MOVE NORTHEAST. BUT THE BEST
SEVERE THREAT WILL COME LATER IN THE DAY...SAY AFTER 4 PM...IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA WHERE WARMING/MOISTENING WILL
OCCUR OUTSIDE OF CONTAMINATED AIR TO THE WEST WHERE INTERMITTENT
STORMS/CLOUDS WILL TEND TO DAMPEN THREAT OF SURFACE-BASED STORMS.

DERGAN

PREV DISCUSSION... /ISSUED 641 AM CDT SUN MAY 19 2013/

DISCUSSION...
HAVE UPDATED FORECAST FOR TEMPERATURE TRENDS AS TEMPS DIP INTO THE
LOWER 60S...AS WELL AS FOR PRECIP TRENDS. CWA IS CURRENTLY
DRY...WITH SHOWERS JUST SOUTHEAST AND JUST NORTHWEST...AND BOTH OF
THOSE AREAS WEAKENING AS SHOWERS APPROACH. THINK CWA WILL LARGELY
BE DRY THROUGH THE MORNING...THOUGH DID HEDGE WITH SLIGHT CHANCE
POPS IN THE LATE MORNING IN CASE SOME SHOWERS/ISOLATED THUNDER
SNEAK INTO THE AREA. SHOULD SEE QUICK TEMPERATURE RECOVERY THIS
MORNING WITH RELATIVELY LOW CLOUD COVER...AND WINDS WILL RETURN
OUT OF THE SOUTHEAST AS OUTFLOW FROM OVERNIGHT CONVECTION MIXES
OUT. STILL POTENTIAL FOR THUNDERSTORMS - INCLUDING SEVERE - THIS
AFTERNOON AND EVENING...PARTICULARLY IN THE SOUTHEASTERN CWA WHERE
SHEAR PROFILES ARE BETTER.

MAYES

AVIATION...
12Z TAFS FOR KOMA...KLNK...AND KOFK.

COMPLEX FORECAST AGAIN FOR THE NEXT 24 HRS REGARDING TIMING AND
LOCATION OF THUNDERSTORMS AND RAIN. MORNING SHOULD BE CLEAR OF
ACTIVITY...WITH SHOWERS AND THUNDERSTORMS INCREASING IN THE
AFTERNOON. FOR NOW...HAVE KEPT A FAIRLY GENERIC MENTION OVER A
BROAD TIME SWATH...BUT THIS IS ONE OF THOSE CASES WHERE STORMS MAY
INDEED LINGER IN VICINITY OF AIRPORTS FOR SEVERAL HOURS. TIMING OF
STORMS MAY NEED TO BE ADJUSTED THOUGH...AS SITUATION BECOMES MORE
CLEAR. STORMS WOULD HAVE POTENTIAL TO REDUCE VIS AND MAYBE
CEILINGS TO MVFR BRIEFLY...WITH GUSTY WINDS ALSO POSSIBLE.
ACTIVITY SHOULD CLEAR THROUGH DURING THE EVENING...WITH LINGERING
SHOWERS THROUGH THE NIGHT THAT ARE LESS LIKELY TO CAUSE CATEGORY
RESTRICTIONS.

MAYES

PREV DISCUSSION... /ISSUED 408 AM CDT SUN MAY 19 2013/

DISCUSSION...(TODAY THROUGH NEXT SUNDAY)
ISSUED AT 408 AM CDT SUN MAY 19 2013

THE MAIN FORECAST CONCERN DURING THIS PERIOD IS SEVERE WEATHER
POTENTIAL THIS AFTERNOON AND TONIGHT.

TO START OUT THE DAY EXPECT GENERALLY DRIER WEATHER ONCE LAST
NIGHTS CONVECTION LEAVES THE AREA IN THE NEXT COUPLE HOURS. THIS
DRY WEATHER SHOULD BE SHORT LIVED ONCE THE MAIN UPPER LOW SHIFTS
EAST INTO NEBRASKA THIS EVENING ALLOWING A SURFACE FRONT TO SHIFT
ACROSS THE AREA. SEVERE WEATHER PARAMETERS INDICATE BEST POTENTIAL
FOR SEVERE WEATHER IS ACROSS FAR SOUTHEASTERN NEBRASKA WHERE A
MODERATE RISK FOR SEVERE WEATHER EXISTS. HERE...DEEP LAYER SHEAR
VALUES PUSH 50 KNOTS ALONG WITH PLENTY OF SURFACE BASED
INSTABILITY. THE MAIN SEVERE WEATHER THREAT IN THIS AREA IS LARGE
HAIL...DAMAGING WINDS AND POSSIBLY A FEW TORNADOES. ELSEWHERE THE
SEVERE WEATHER THREAT IS LOWER...BUT STILL REMAINS. AWAY FROM THE
MODERATE RISK AREA HAIL AND WIND ARE THE PRIMARY SEVERE WEATHER
THREATS.

FOR MONDAY AND TUESDAY THE UPPER LOW LINGERS ACROSS THE AREA. WITH
DEEPER MOISTURE PROGGED OVER THE NORTHERN HALF OF THE CWA...HAVE
FAVORED HIGHER PRECIPITATION CHANCES THERE. ALSO TEMPERATURES WILL
BE COOLER WITH HIGHS IN THE 70S ON MONDAY AND GENERALLY IN THE 60S
ON TUESDAY. THEREAFTER THE COOLER WEATHER LINGERS UNTIL THE UPPER
LOW FINALLY DEPARTS ON THURSDAY AND HIGH PRESSURE IS ESTABLISHED
BY THE END OF THE WEEK.

DJP

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

99/99
Hazardous weather outlook, May 19, 12:21 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
121 PM CDT SUN MAY 19 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-200830-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
121 PM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE ACROSS ALL OF EASTERN NEBRASKA AND SOUTHWEST IOWA THIS
AFTERNOON AND TONIGHT. THERE IS A SMALL CHANCE FOR AN ISOLATED
TORNADO IN FAR SOUTHEAST NEBRASKA.

INSTABILITY WAS RECOVERING ACROSS MOST OF THE AREA AFTER MORNING
SHOWERS AND STORMS STABILIZED THE ATMOSPHERE. THUNDERSTORMS
MOVING THROUGH NORTHEAST NEBRASKA SHOULD NOT BE SEVERE DURING THE
EARLY AFTERNOON...HOWEVER DESTABILIZATION THERE WILL LIKELY OCCUR
DURING THE LATE AFTERNOON. GIVEN THE AMOUNT OF INSTABILITY...ANY
OF THE STRONGER STORMS THAT FIRE COULD PRODUCE LARGE HAIL OR
DAMAGING WINDS.

THE GREATEST CONCENTRATION OF SEVERE WEATHER LOOKS TO AFFECT
SOUTHEAST NEBRASKA THIS AFTERNOON...SPREADING INTO SOUTHWEST IOWA
BY EARLY EVENING. AREAS GENERALLY SOUTH OF A COLUMBUS TO FREMONT
AND MISSOURI VALLEY LINE ARE MOST LIKELY TO SEE SEVERE HAIL OR
WIND...WITH AREAS SOUTH OF A BEATRICE TO AUBURN LINE HAVING A
SLIGHTLY HIGHER RISK OF A TORNADO.

SCATTERED STORMS COULD FIRE AT JUST ABOUT ANY TIME ACROSS THE AREA
DURING THE AFTERNOON AND EVENING...WITH THE STRONGER STORMS
POTENTIALLY SEVERE. A LINE OF STORMS IS EXPECTED TO FORM ACROSS
CENTRAL KANSAS OR CENTRAL NEBRASKA LATE THIS AFTERNOON THEN SWEEP
EAST ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA DURING THE
EVENING. THESE STORMS COULD PRODUCE HAIL AND DAMAGING WINDS AS
WELL. MOST OF THE SEVERE WEATHER SHOULD BE PUSHING EAST OF OUR
AREA BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WITH THE UPPER LEVEL SYSTEM CLOSING OFF AND STALLING OVER THE
PLAINS...ISOLATED THUNDERSTORMS REMAIN POSSIBLE MONDAY THROUGH
WEDNESDAY...MAINLY WITH AFTERNOON HEATING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVITY MAY BE REQUIRED LATE THIS AFTERNOON AND
TONIGHT.

In the hours before

Local storm report, May 19, 7:56 AM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
856 AM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 PM     TSTM WND DMG     SWANTON                 40.38N 97.08W
05/18/2013                   SALINE             NE   FIRE DEPT/RESCUE

            SIX INCH TREE LIMBS DOWNED AND NICKEL-SIZED HAIL. 1.65
            INCHES OF RAIN MEASURED.

&&

CZAPOTOC
Local storm report, May 19, 8:06 AM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
906 AM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       SWANTON                 40.38N 97.08W
05/19/2013  M1.65 INCH       SALINE             NE   FIRE DEPT/RESCUE

&&

CZAPOTOC

The radar

The Topeka radar (KTWX), 122 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Gage

When
May 19, 1:10 PM CST
Where
Gage County, Liberty
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.080, -96.480

The hail was mostly nickel-size but a few reached quarter-size.

Hail, Cass

When
May 19, 2:33 PM CST
Where
Cass County, 0.87 mi SE of Plattsmouth
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
41.010, -95.890

The hail was accompanied by thunderstorm winds which caused tree damage in town.

Thunderstorm Wind, Cass

When
May 19, 2:35 PM CST
Where
Cass County, 0.87 mi SE of Plattsmouth
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.010, -95.890

Thunderstorm wind gusts estimated at 65 to 70 mph downed trees in the Plattsmouth area, some of which caused vehicle and house damage. The winds were accompanied by hail that reached half dollar-size.

Hail, Richardson

When
May 19, 3:15 PM CST
Where
Richardson County, 0.53 mi W of Humboldt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.170, -95.940

The hail fell along with thunderstorm wind gusts estimated at 60 mph.

Thunderstorm Wind, Richardson

When
May 19, 3:15 PM CST
Where
Richardson County, 0.5 mi W of Humboldt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.170, -95.939

Thunderstorm winds estimated at around 60 mph were accompanied by hail around quarter-size.

Thunderstorm Wind, Nemaha

When
May 19, 3:30 PM CST
Where
Nemaha County, 0.53 mi W of Auburn
Measured
70 kt (81 mph) measured gust
Reported by
Public
Coordinates
40.400, -95.840

A home weather station measured a thunderstorm wind gust of 80 mph. This same storm caused damage around the Nemaha area.

Thunderstorm Wind, Nemaha

When
May 19, 3:35 PM CST
Where
Nemaha County, 0.87 mi NW of Nemaha
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.340, -95.680

Thunderstorm wind gusts estimated at 70 to 80 mph destroyed one grain bin and partially flattened two others near Nemaha. Some other outbuilding and tree damage was noted.

Hail, Nemaha

When
May 19, 3:36 PM CST to 3:39 PM CST
Where
Nemaha County, 1.26 mi WNW of Nemaha to 1.29 mi E of Nemaha
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.340, -95.690

Hail up to 2 inches in diameter fell in the Auburn area. The hail was accompanied by wind gusts that were measured at 80 mph by home weather equipment.

Hail, Richardson

When
May 19, 4:26 PM CST
Where
Richardson County, 0.53 mi W of Humboldt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.170, -95.940

Hail, Platte

When
May 19, 5:55 PM CST
Where
Platte County, 0.86 mi NE of Platte Center
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.540, -97.490

Thunderstorm Wind, Burt

When
May 19, 7:58 PM CST
Where
Burt County, 5.55 mi S of Craig
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.700, -96.360

Home weather equipment measured a thunderstorm gust of 64 mph from a line of storms that bowed out through the Craig area before weakening.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440843, 440844, 440851, 440845, 440856, 440853, 440855, 440846, 440849, 440850, 440852.